Drug-induced liver injury from antituberculous treatment: a retrospective study from a large TB centre in the UK

Aula Abbara, Jennifer K Roe, Rohma Ghani, Simon M Collin, Andrew Ritchie, Onn Min Kon, John Dzvova, Harriet Davidson, Charlotte Hateley, Matthew Routledge, Jim Buckley, Laurence John

Research output: Contribution to journalArticle (Academic Journal)peer-review

38 Citations (Scopus)
324 Downloads (Pure)

Abstract

BACKGROUND: We describe drug-induced liver injury (DILI) secondary to antituberculous treatment (ATT) in a large tuberculosis (TB) centre in London; we identify the proportion who had risk factors for DILI and the timing and outcome of DILI.

METHODS: We identified consecutive patients who developed DILI whilst on treatment for active TB; patients with active TB without DILI were selected as controls. Comprehensive demographic and clinical data, management and outcome were recorded.

RESULTS: There were 105 (6.9%) cases of ATT-associated DILI amongst 1529 patients diagnosed with active TB between April 2010 and May 2014. Risk factors for DILI were: low patient weight, HIV-1 co-infection, higher baseline ALP, and alcohol intake. Only 25.7% of patients had British or American Thoracic Society defined criteria for liver test (LT) monitoring. Half (53%) of the cases occurred within 2 weeks of starting ATT and 87.6% occurred within 8 weeks. Five (4.8%) of seven deaths were attributable to DILI.

CONCLUSIONS: Only a quarter of patients who developed DILI had British or American Thoracic Society defined criteria for pre-emptive LT monitoring, suggesting that all patients on ATT should be considered for universal liver monitoring particularly during the first 8 weeks of treatment.

Original languageEnglish
Pages (from-to)231
JournalBMC Infectious Diseases
Volume17
Issue number1
DOIs
Publication statusPublished - 24 Mar 2017

Keywords

  • tuberculosis
  • drug induced liver injury
  • hepatotoxicity
  • re-introduced regimen
  • RISK FACTORS
  • LIVER FAILURE

Fingerprint Dive into the research topics of 'Drug-induced liver injury from antituberculous treatment: a retrospective study from a large TB centre in the UK'. Together they form a unique fingerprint.

Cite this